Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 197, NWS Goodland, KS

July 11, 2011Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2011, 1:52 PM MDT for Kit Carson County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 1:52 PM MDT (19:52 UTC)
Expired
Jul 11, 2011, 2:42 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KGLD 111952
SVRGLD
COC063-112045-
/O.NEW.KGLD.SV.W.0197.110711T1952Z-110711T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 245 PM MDT

* AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BURLINGTON...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 429 AND 450.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3938 10244 3942 10205 3915 10205 3919 10243
TIME...MOT...LOC 1952Z 266DEG 5KT 3927 10231
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
2 follow-up statements
266 
WWUS53 KGLD 112017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT MON JUL 11 2011

COC063-112045-
/O.CON.KGLD.SV.W.0197.000000T0000Z-110711T2045Z/
KIT CARSON CO-
217 PM MDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
KIT CARSON COUNTY UNTIL 245 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BURLINGTON...AND WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN KIT CARSON COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 429 AND 450.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3938 10244 3942 10205 3915 10205 3919 10243
TIME...MOT...LOC 2017Z 207DEG 11KT 3933 10227
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
094 
WWUS53 KGLD 112042
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUL 11 2011

COC063-112051-
/O.CAN.KGLD.SV.W.0197.000000T0000Z-110711T2045Z/
KIT CARSON CO-
242 PM MDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIT CARSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3938 10244 3942 10205 3915 10205 3919 10243
TIME...MOT...LOC 2041Z 182DEG 17KT 3928 10231
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:50 AM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 11:50 AM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT MON JUL 11 2011

.DISCUSSION...
247 AM MDT MON JUL 11 2011

WATER VAPOR IMAGERY SHOWING MOISTURE PLUME MOVING AROUND THE
WESTERN PERIPHERY OF THE RIDGE FLOWING ACROSS EASTERN
COLORADO AND NORTHWEST KANSAS INTO NORTHERN IOWA/SOUTHERN
MINNESOTA. CURRENT RADAR SHOWING DECREASING TREND OF
SHOWERS/THUNDERSTORMS OVER THE FA. THE 08Z SURFACE CHART SHOWS A
TROUGH OVER SOUTHEAST WYOMING AND NORTHEAST COLORADO.

UPPER FLOW WILL BE SOUTHWEST BEHIND A RIDGE OVER THE SOUTHEAST CONUS
AND LOW PRESSURE OVER THE PACIFIC NORTHWEST TODAY THROUGH WEDNESDAY. A
PERSISTENT SURFACE TROUGH WILL EXIST OVER EASTERN COLORADO THROUGH
THIS TIME.

THIS PATTERN CONTINUES THROUGH WEDNESDAY NIGHT WHERE THUNDERSTORMS
FIRE IN THE AFTERNOON IN EASTERN COLORADO AND THEN MORE NORTHEAST
ACROSS THE REST OF THE FA. SHORTWAVES...SOME RATHER UNCERTAIN...WILL
MOVE THROUGH THE FLOW AND INITIATE THUNDERSTORMS ALONG A SURFACE
TROUGH IN EASTERN COLORADO. TUESDAY AFTERNOON A WARM FRONT NEAR THE
KS/NEB BORDER WILL ALSO BE A FOCUS. GENERALLY WILL CONTINUE SLIGHT
CHANCE/CHANCE POPS EACH DAY. HIGHER POPS WILL BE OVER NORTHWEST
PORTIONS OF THE FA AND SLIGHT CHANCE POPS OVER THE SOUTHEAST. SEVERE
WEATHER POTENTIAL DOES NOT LOOK AS HIGH AS PREVIOUS DAYS WITH ONLY
10 TO 15 KTS OF SHEAR WHICH IS LOCATED ACROSS THE NEBRASKA ZONES.

MAX TEMPERATURES WILL RANGE FROM 90 IN THE WEST TO 100 IN THE EAST.
COOLER TEMPERATURES RANGING FROM 85 IN THE WEST TO 95 IN THE EAST
CAN BE EXPECTED TUESDAY/WEDNESDAY. MIN TEMPERATURES WILL RANGE FROM
65 IN THE WEST TO THE LOWER 70S IN THE EAST.

FS
&&

.AVIATION...
1141 AM MDT MON JUL 11 2011

VFR CONDITIONS WITH INTERMITTENT MVFR CONDITIONS POSSIBLE DURING
THE PERIOD FOR BOTH SITES. CURRENT RADAR IMAGES SHOW SHOWERS
ALREADY BEGINNING TO DEVELOP ALONG AND NORTH OF A SURFACE TROUGH
SOUTHWEST OF KGLD AND KMCK. AS THE TEMPERATURES
WARM...THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON.
EXPECT THEM TO BEGIN TO EFFECT THE TAF SITES BY MID AFTERNOON SO
INSERTED A TEMPO GROUP AT THAT TIME. THESE THUNDERSTORMS WILL
POSSIBLY PRODUCE SHORT LIVED STRONG WINDS AND HEAVY RAIN WHICH MAY
REDUCE VISIBILITIES. THUNDERSTORM CHANCES WILL MOVE NORTH THROUGH
THE NIGHT. KMCK MAY HAVE SOME LOW CEILINGS DEVELOP AROUND
SUNRISE...SO PLACED IN A DECK OF FEW CLOUDS AT THAT TIME.

JTL
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 11, 10:40 AM MDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON JUL 11 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT MON JUL 11 2011 /1140 AM CDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THIS
AFTERNOON AND TONIGHT. THE THREAT OF WIDESPREAD SEVERE WEATHER IS
LOW...BUT A STORM OR TWO NORTH OF HIGHWAY 36 MAY PRODUCE SOME LARGE
HAIL AND DAMAGING WIND THIS AFTERNOON AND EVENING. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE WITH THUNDERSTORMS MAINLY ALONG AND
NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TUESDAY AFTERNOON AND
EVENING NORTHWEST OF A LINE FROM BURLINGTON COLORADO TO TRENTON
NEBRASKA. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS.

THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE
FORECAST FOR EACH AFTERNOON AND EVENING THROUGH SATURDAY. A FEW
SEVERE STORMS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 11, 1:36 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT MON JUL 11 2011

COZ091-111945-
KIT CARSON COUNTY-
136 PM MDT MON JUL 11 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BURLINGTON...MOVING
NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3946 10228 3929 10209 3917 10235 3930 10247
TIME...MOT...LOC 1937Z 231DEG 8KT 3929 10232

JLUNDQUI

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:12 PM MDTSevere Thunderstorm WarningGLDKit Carson34 min
Jul 10, 7:38 PM MDTSevere Thunderstorm WarningGLDYuma38 min
Jul 11, 1:36 PM MDTSpecial Weather StatementGLDKit Carson9 min
Jul 11, 2:40 PM MDTFlash Flood WarningGLDKit Carson3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.